What’s Your Diagnosis? Evidence-Based Management of Rhabdomyolysis in the ED
November 16, 2020


Posted by Andy Jagoda MD in: What's Your Diagnosis , trackback

Welcome to this month’s What’s Your Diagnosis Challenge!

But before we begin, check to see if you got last month’s case on Traumatic Hemorrhagic Shock in the Emergency Department right.

Case Presentation: Rhabdomyolysis: Evidence-Based Management in the Emergency Department

A 25-year-old man is brought to the ED in police custody. The police officer states that the man was found running in the street, screaming incoherently, and attacking passersby. The man is in 4-point hard restraints and is severely agitated, thrashing on the EMS gurney and yelling profanities. He is tachycardic but his other vital signs are normal. In order to safely transfer him to the hospital gurney, he is given 4 mg of midazolam IM and 20 mg of ziprasidone IM, after which he is sedated.

You order laboratory studies, including a total CK level, and start 1 L of IV crystalloid fluids. A urine toxicology screen returns positive for methamphetamines. His CK level is 6000 U/L and the CMP is notable for a new AKI with a creatinine level of 2.0 mg/dL. You wonder how much fluid he should receive, and whether you should initiate any other medical interventions, such as alkalinization of the urine, loop diuretics, or mannitol

Case Conclusion

After discovering that the 25-year-old man who was recovering from methamphetamine-induced agitation had rhabdomyolysis and AKI, you placed a second 18G IV catheter to ensure that there were 2 L of LR running wide open, and you initiated strict monitoring of urine output with a target of 300 mL/hr. Knowing that there has been no proven benefit for urine alkalinization, loop diuretics, or mannitol administration as compared to fluid hydration alone, you did not initiate those treatments.

Repeat laboratory testing after completion of the first round of LR showed that both CK and creatinine levels were improved but not yet normalized, so the patient was admitted to the internal medicine service, where he had an uneventful recovery.

Click to review this Emergency Medicine Practice Issue

Comments »

1. RAM - December 2, 2020

Maintain sedation, but only for severe agitation. Allow time for Methamphetamine to clear his system. Ask the patient if his Sunday School teacher knows he is using meth.

2. Dr. Bindra - December 3, 2020

Cpk can go higher before it drops , continue hydration say two liters and repeat cpk
To do alkalisation and stuff the number needs to be much higher. For this I would continue fluids and repeat labs in four hrs and reevaluate

All comments are held for approval.